Texas, 2021

Hail and Damaging Wind in Texas, May 25, 2021

May 25, 2021 · NWS AMA · 19 events in 5 counties and zones

During the afternoon of the 25th, the combination of moderate to high instability and weak to moderate wind shear led to a few isolated supercells that formed along surface boundaries around the Amarillo area and also further northeast around Perryton, Texas as an upper level disturnace approached from the west. While storms were somewhat isolated, they were long lived and tracked across…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

During the afternoon of the 25th, the combination of moderate to high instability and weak to moderate wind shear led to a few isolated supercells that formed along surface boundaries around the Amarillo area and also further northeast around Perryton, Texas as an upper level disturnace approached from the west. While storms were somewhat isolated, they were long lived and tracked across multiple counties producing large hail, the largest of which reached 2 to 3 inches in diameter. While hail was the main threat, there was one wind gust of 58 mph measured in eastern Oldham County early on in the storm development.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 24, 5:32 PM CST, 8 hours 6 minutes earlier.

Area forecast discussion, May 24, 5:32 PM CST, 8 hours 6 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
632 PM CDT Mon May 24 2021

.AVIATION...00z TAF Cycle...

Mainly VFR is expected through the period, yet some brief/local
MVFR/IFR cigs can't be ruled out overnight, especially with any
TSRA this evening. At this time, storms have formed to the south
of KAMA west of KPVW. OTher storms are attempting to form near
KHRX. Confidence has increased the KDHT and KGUY will not see
storm activity this evening, but KAMA may still be in the run for
a few storms between 01z and 04z. Have handled with VCTS for now
based on coverage. Amendments may be necessary. Otherwise, winds
will be southerly at 10 to 20 knots, and some low level wind shear
is possible favoring KGUY later tonight.

Ward

&&

PREV DISCUSSION... /Issued 235 PM CDT Mon May 24 2021/

SHORT TERM...Today through Tomorrow night...
Latest meso-sector one minute satellite data shows the edge of a
laminar cumulus field just about to move east past a line from
Amarillo to Goodwell, OK. This typically stable airmass which
these clouds form in should be a good sign that the airmass aloft
is beginning to become unstable, especially closer to the NM state
line. But time will tell if the cap can be broken. Surface
observations are also showing the setup of the dryline right along
the NM/TX border with 40s Tds in NM with SW winds and mid to
upper 50s Td values in far western TX Panhandle with southerly
winds. Td values across many areas of the Panhandles has once
again today reached the 60s in many locations. Finally, back to
the west over western New Mexico, a notable mid level perturbation
is moving east across the state and will reach eastern New Mexico
later this afternoon.

The combination of these surface and mid level features, along
with RAP/CAM/NAM mid level lapse rates for the central and western
Panhandles above 7.5 deg C/km should continue to create a
destabilized environment as we go into the afternoon and evening
hours. Will be watching the mid level perturbation interact with
the dryline to see showers and thunderstorms develop later this
afternoon into the evening hours. One caveat to keep in mind is
the cap that some of the latest 12z numerical data members are
still suggesting. Perhaps if storms develop further to the west,
outflows and/or cold pools can break the cap further east,
especially east of a line from Amarillo to Borger, if they make it
that far. Further north, storms in western Kansas and eastern
Colorado may back build to the south along a line giving portions
of the north central Panhandles a chance for some strong to severe
storms. Better chances will be across the southwest and south
central TX Panhandle where lapse rates are higher. Effective shear
of around 20-25 kts are present, although less than yesterday,
should hopefully sustained updrafts in developing thunderstorms.
MLCAPE will range from 1000-2000 J/kg across the Panhandles where
possibly little to no CIN will exist closer to the NM state line.
Thunderstorms could develop as early as 22Z with initial storm
mode as transient supercells or more likely multi cell clusters
given the lack of real deep shear. Segment should then move east
and/or southeast as a linear complex into the evening hours before
outflow dominant storms should limit any further storm
development closer to midnight. Main hazards early on in the day
will be large hail, damaging winds, and cant even rule out a
tornado, especially early on if supercell mesocyclone can develop.
As we progress into the evening hours, damaging straight line
wind gusts will be the main threat along with some large hail. But
once again, we have to mention that the cap in place, especially
in the 800-600 hPa range, if large enough, can keep the area
mostly dry with little to no thunderstorm activity. That is a
distinct possibility, especially with the 19Z KAMA RAOB data
coming in showing a stout 14C cap around 750 mb.

The dryline will be the focal point of convection once again
tomorrow. Latest model data fluctuate the exact positioning for
tomorrow, but overall average data set places the dryline in the
western Panhandles. Under the H500 flow aloft, any additional
perturbations in the general longwave trough across the western
CONUS will help generate additional storms with higher chances
across the eastern Panhandles but could develop further west
towards Amarillo to Guymon, if a cap is not in place. Strong to
severe storms will also be possible tomorrow with damaging winds
and large hail the main threat. Temperatures will be at or just
above average for late May.

Meccariello

LONG TERM...
As we head into the late part of the week and weekend, we get:
more of the same. At least through Saturday, we appear to be
locked into a summer like pattern...humid days and isolated to
scattered thunderstorms in the afternoons. Thursday appears to be
the day with the potential for the strongest storms, although
there will be several questions as to whether or not the storms
are in the Texas Panhandle, or in western Oklahoma. Friday will be
quite similar, except less favorable parameters for widespread
severe storms.

Temperatures through the late part of the week and weekend will
be quite typical for late May...mainly in the 80s with a few 90s
here and there during the day...and near 60 for overnight lows.
humidty will remain fairly high, with dewpoints remaining in the
50s or lower 60s through the extended.

Through the 00Z medium range model runs, the ECMWF and GFS
generally agreed on where to draw political map boundaries after
forecast hour 200. However, the 06Z and 12Z runs of the GFS are
now very much in line with the ECMWF and Canadian models which
show solutions of yet another deep upper level trough or a cut
off low. While the details of this pattern will determine exactly
what will eventually happen, there is increasing confidence that
the wet pattern may stick around for at least the first part of
June.

Fox

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

7/99
Hazardous weather outlook, May 24, 9:50 PM CST, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
1050 PM CDT Mon May 24 2021

OKZ001>003-TXZ001>020-317-251600-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
1050 PM CDT Mon May 24 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

A few thunderstorms are possible in the far southern TX Panhandle
through 1 AM. The probability for severe weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms are possible Tuesday through Sunday. Thunderstorms
on Tuesday and Wednesday could be severe with large hail and
damaging winds being the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening.

In the hours before

Special weather statement, May 25, 12:37 AM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Amarillo TX
137 AM CDT Tue May 25 2021

TXZ016-250715-
Deaf Smith TX-
137 AM CDT Tue May 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR DEAF SMITH COUNTY UNTIL 215 AM
CDT...

At 136 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Simms, or 16 miles west of Hereford, moving east at 25
mph.

Wind gusts of 50 to 55 mph will be possible with this storm. Blowing
dust and reduced visibilities are possible.

Locations impacted include...
Hereford, Bootleg, Dawn and Simms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3504 10304 3507 10217 3500 10217 3475 10222
      3475 10304
TIME...MOT...LOC 0636Z 274DEG 21KT 3491 10267

LG

The radar

The Amarillo radar (KAMA), 59 km away, was scanning. The volume nearest the first event began at 07:36 UTC.

Open the radar archive at this moment

Event by event

18 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oldham

When
May 25, 1:38 AM CST
Where
Oldham County, 3.95 mi E of Vega
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.250, -102.360

Hail, Deaf Smith

When
May 25, 5:05 PM CST
Where
Deaf Smith County, 12.45 mi N of Dawn
Measured
1 in hail
Reported by
Public
Coordinates
35.100, -102.210

Hail, Randall

When
May 25, 5:54 PM CST
Where
Randall County, 8.32 mi NNE of Umbarger
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.060, -102.040

Hail, Randall

When
May 25, 6:28 PM CST
Where
Randall County, 1.79 mi NE of Umbarger
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
34.970, -102.080

Hail, Randall

When
May 25, 6:29 PM CST
Where
Randall County, 4.47 mi ENE of Umbarger
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
34.980, -102.030

Hail, Randall

When
May 25, 6:35 PM CST
Where
Randall County, 4.74 mi ENE of Umbarger
Measured
0.75 in hail
Reported by
Public
Coordinates
34.970, -102.020

Hail, Randall

When
May 25, 6:38 PM CST
Where
Randall County, 5.13 mi SSW of Canyon
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
34.910, -101.950

Hail, Randall

When
May 25, 6:48 PM CST
Where
Randall County, 6.3 mi ESE of Umbarger
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
34.910, -102.000

Hail, Randall

When
May 25, 6:54 PM CST
Where
Randall County, 6.83 mi SSW of Canyon
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
34.890, -101.970

Hail, Ochiltree

When
May 25, 7:19 PM CST
Where
Ochiltree County, 8.82 mi ENE of Twichell
Measured
0.75 in hail
Reported by
Public
Coordinates
36.490, -100.580

Hail, Hansford

When
May 25, 7:23 PM CST
Where
Hansford County, 0.89 mi SE of Spearman
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.190, -101.190

Hail, Ochiltree

When
May 25, 7:24 PM CST
Where
Ochiltree County, 8.82 mi ENE of Twichell
Measured
0.75 in hail
Reported by
Public
Coordinates
36.490, -100.580

Hail, Hansford

When
May 25, 7:55 PM CST
Where
Hansford County, 9.42 mi SSW of Spearman
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
36.080, -101.280

Hail, Ochiltree

When
May 25, 8:00 PM CST to 8:17 PM CST
Where
Ochiltree County, 3.55 mi SW of Perryton
Measured
1 in hail
Reported by
Public
Coordinates
36.360, -100.840

Quarter size hail was reported to have lasted for about twenty minutes.

Hail, Hansford

When
May 25, 8:19 PM CST
Where
Hansford County, 9.49 mi E of Morse
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
36.070, -101.310

Hail, Hansford

When
May 25, 8:20 PM CST
Where
Hansford County, 10.08 mi E of Morse
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
36.060, -101.300

Hail, Ochiltree

When
May 25, 8:23 PM CST
Where
Ochiltree County, 0.89 mi SE of Perryton
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.390, -100.790

Hail, Hansford

When
May 25, 8:25 PM CST
Where
Hansford County, 9.49 mi E of Morse
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
36.070, -101.310

Hail, Hansford

When
May 25, 8:26 PM CST
Where
Hansford County, 9.52 mi E of Morse
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
36.060, -101.310

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953317, 953298, 953299, 953300, 953301, 953302, 953303, 953305, 953306, 953307, 953308, 953309, 953310, 953311, 953312, 953313, 953314, 953315, 953316.